Vermont, 2007

Damaging Wind in Vermont, July 15, 2007

July 15, 2007 · NWS ALY · 1 event in 1 county or zone

A cold front approaching from the northwest triggered isolated strong to severe thunderstorms during the early to mid afternoon hours of Sunday July 15th across portions of eastern New York State and western New England.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A cold front approaching from the northwest triggered isolated strong to severe thunderstorms during the early to mid afternoon hours of Sunday July 15th across portions of eastern New York State and western New England.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 15, 6:30 AM EST, 5 hours 34 minutes earlier.

Area forecast discussion, Jul 15, 6:30 AM EST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
730 AM EDT SUN JUL 15 2007

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS EASTERN NEW YORK AND WESTERN NEW
ENGLAND TODAY.  SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR WITH
THE FRONT.  A FEW OF THE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS. A
WEAK RIDGE OF HIGH PRESSURE WILL BUILD IN FROM THE LOWER GREAT LAKES
REGION SUNDAY NIGHT.  THE HIGH WILL CREST OVER NEW YORK AND NEW
ENGLAND ON MONDAY WITH SEASONABLE TEMPERATURES AND DRY WEATHER.
ANOTHER DISTURBANCE WILL BRING SOME SCATTERED SHOWERS AND
THUNDERSTORMS TO THE REGION ON TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY/...
IT WAS TWELVE YEARS AGO THIS MORNING WHEN THE SUPER DERECHO BLASTED
ACROSS UPSTATE NY WITH TREMENDOUS WIDESPREAD WIND DAMAGE...
ESPECIALLY IN THE ADIRONDACKS.  THIS MORNINGS WEATHER MAP IS A BIT
QUIETER.

THE 40KM RUC THIS MORNING WITH THE IR PICTURE OVERLAYED SHOWS SFC
LOW PRESSURE MOVING NE THROUGH SW QUEBEC.  A COLD FRONT IS SLICING
FROM NE TO SW ACROSS THE ERN GREAT LAKES.  A 500 MB VORT MAX IN THE
W/SW FLOW IS HELPING FOCUS THE BANDS OF SHOWERS AND EMBEDDED
THUNDERSTORMS ACROSS SE ONTARIO...WRN NY...AND THE ERN SHORES OF
LAKE ONTARIO.  THE PERSISTENT LONGWAVE TROUGH ENTRENCHED OVER
CNTRL-ERN CANADA WITH ALLOW THE 500 MB SHORT WAVE TROUGH ASSOCIATED
WITH THE COLD FRONT TO PASS THROUGH MUCH OF THE REGION IN THE
AFTERNOON.  THE SEVERE THREAT LOOKS EVEN MORE MURKIER THIS
MORNING...WITH EVEN LESS INSTABILITY REALIZED ACROSS THE FCST AREA.
HOWEVER...THE 0-6 KM BULK SHEAR VALUES CONTINUE TO BE AROUND 50
KTS.  THE 0-3 KM BULK SHEAR VALUES AROUND 35 KTS.  EVEN THOUGH THE
21Z SREFS HAVE THE 50% PROBS OF MUCAPE AND SBCAPE OF 1000 J/KG OR
GREATER EAST OF THE CT RIVER VALLEY...SPC CONTINUES TO PLACE THE
MAJORITY OF THE FCST AREA IN A SLIGHT RISK.  THE GFS IS VERY MEAGER
IN TERMS OF THE SBCAPE...IT PAINTS LESS THAN 500 J/KG OVER THE
ENTIRE FCST AREA AT 18Z.  THE NAM IS MUCH MORE GENEROUS WITH
1000-1500 J/KG OF SBCAPE...THOUGH THE SFC DEWPOINTS MAY BE OFF AS
MUCH OF 5F.  BUFKIT PROFILES SUGGEST THAT INSTABILITY DROPS OFF
DRAMATICALLY AT KGFL AND KALB AFTER 18Z.  NONETHELESS...SFC
DEWPOINTS AROUND 15C WITH PLENTY OF SHEAR AND A POTENT MID AND UPPER
LEVEL JET STREAK TRAVERSING NRN NY AND NRN NEW ENGLAND WILL ALLOW
THE NRN HLF OF THE FCST AREA TO BE IN THE RIGHT REAR QUAD.  SOME
MULTICELLULAR CONVECTION MAY EVOLVE INTO A LINE OR TWO WITH BOWING
SEGMENTS WITH GUSTY/DAMAGING WINDS.  WE ADDED GUSTY WINDS IN THE
16Z-22Z TIME FRAME.  THE GFS POPS ARE MUCH LOWER THAN THE ETA.  WE
KEPT POPS AT HIGH CHANCE VALUES/LIKELY VALUES...ESPECIALLY FROM THE
CAPITAL REGION AND BERKSHIRES N/NE.  WE WENT CLOSE THE MAV/MET
VALUES FOR MAX TEMPS WITH THE REGION BEING IN A MINI WARM SECTOR
THIS AFTERNOON.

SUN NIGHT...THE WRF IS STUBBORN WITH THE SLOW PROGRESSION OF THE
SHRAS/TSRAS ON THE TAIL OF THE FRONT.  THE GFS BLASTS IT THROUGH.
WE BASICALLY ENDED ANY SHOWERS OR STORMS THAT LINGER ON PAST 22Z
PRIOR TO MIDNIGHT SOUTH AND EAST OF A KDDH-KALB-KMSV AXIS.  SOME
AREAS IN THE SOUTH THAT GET A SHOWER OR THUNDERSTORMS MAY GET A
QUICK BURST OF RAINFALL...AS A NARROW RIBBON OF PRECIPITABLE H20
VALUES AROUND 1.50 INCHES SETS UP ALONG THE FRONT.  A 1016 MB OR
SO...BUBBLE SFC HIGH BUILDS EASTWARD FROM MI AND THE CNTRL GREAT
LAKES REGION AFTER MIDNIGHT.  THE COLD AIR ADVECTION LOOKS PRETTY
WEAK IN THE WAKE OF THE FRONT...AND THE BOUNDARY LAYER WINDS MAY GO
LIGHT TO CALM QUICKLY.  WITH CLEARING SKIES...SOME PATCHY FOG MAY
OCCUR. WE DID NOT ADD IT TO THE GRIDS YET. LOWS WILL BE QUITE
COMFORTABLE STILL FOR MID JULY WITH 50S COMMON OVER THE FCST AREA.

&&

.SHORT TERM /6 AM MONDAY THROUGH TUESDAY/...
MONDAY LOOKS LIKE ANOTHER WINNER WITH HIGH PRESSURE SETTLING OVER
UPSTATE NY AND NEW ENGLAND.  850 MB TEMPS OF 12-14C WITH FULL
SUNSHINE SHOULD YIELD HIGHS IN THE U70S TO L80S IN THE VALLEYS AND
U60S TO MID 70S IN THE HILLS AND MTNS.  HUMIDITY LEVELS WILL
CONTINUE TO BE QUITE COMFORTABLE.  AN ISOLATED INSTABILITY SHOWER
MAY POP OVER THE SRN DACKS LATE IN THE DAY.  WE PLACED A SLIGHT
CHANCE VALUE THERE.

MONDAY NIGHT...A SERIOUS DETERMINISTIC MODEL DIVERGENCE OCCURRED
BETWEEN THE NAM AND THE GFS/CAN GGEM/UKMET IN THIS PERIOD.  THE NAM
BRINGS A WAVE FROM SW TO NE ACROSS W-CNTRL 03Z-09Z WITH A SHARPER
H500 TROUGH.  THE GFS/UKMET/CAN GGEM ARE FLATTER WITH THE WEAK SFC
HIGH HANGING ON.  THE POTENT SHORT WAVE REMAINS UPSTREAM OVER CNTRL
GREAT LAKES REGION.  WE DISCARDED THE 00Z WRF SOLUTION /SO DID HPC/
BASED ON THE POOR TIMING AND THE PLETHORA OF QPF IT WAS DUMPING.  WE
PLACED SOME SLIGHT CHANCE VALUES FOR SHRAS/TSRAS IN FROM WEST TO
EAST OVER THE FCST AREA DUE TO WEAK WARM AIR ADVECTION WITH A WARM
FRONT TRYING TO NUDGE IN FROM THE SOUTH.

TUESDAY...A SHORT WAVE AND ITS ASSOCIATED SFC REFLECTION MOVE NEAR
THE NY/PA BORDER PRODUCING SOME SHRAS/TSRAS. THE WAVE MOVES ALONG
THE OLD FRONTAL BOUNDARY THAT PASSES THROUGH THE REGION THIS
AFTERNOON.  THE BAROCLINIC ZONE IS FAIRLY NOTABLE.  THE SRN HLF OF
THE FCST AREA MAY GET INTO THE RIGHT REAR QUADRANT OF AN H300 JET
STREAK HELPING ENHANCE THE LIFT.  WE WENT WITH FAIRLY HIGH CHANCE
VALUES FROM THE CAPITAL REGION/MOHAWK VALLEY SOUTHWARD ON TUE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A STATIONARY FRONT REMAINS DRAPED ALONG/NEAR THE MASON DIXON LINE
WITH WEAK DISTURBANCES MOVING ALONG IT TUESDAY NIGHT INTO WED.  THIS
WILL KEEP A THREAT OF SHOWERS IN TUE NIGHT INTO WED
NIGHT...ESPECIALLY FOR THE SRN HLF OF THE FCST AREA.  HIGH PRESSURE
BUILDS SOUTH/SOUTHEAST FROM QUEBEC FOR THU.  ANOTHER FRONT IN THE NW
FLOW ALOFT DROPS SOUTHEAST OF HUDSON BAY WITH A SLIGHT CHANCE OF
SHOWERS FOR FRI.  A COOL AND DRY AIR MASS BUILDS SE FROM THE UPPER
GREAT LAKES REGION FOR SAT.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
OVERALL VFR CONDITIONS INTO THE EVENING HOURS WITH MVFR POSSIBLE
WITH CONVECTION LATE THIS MORNING AND THIS AFTERNOON AS COLD FRONT
MOVES THROUGH. SCATTERED SHOWERS WILL CONTINUE TO MOVE ACROSS THE
ADIRONDACKS WITH WIDELY SCATTERED SHOWERS ARE EXPECTED ACROSS THE
REST OF THE NORTHERN PORTION OF THE FORECAST AREA INCLUDING KGFL BUT
NORTH OF KALB EARLY THIS MORNING. ATMOSPHERE RATHER DRY...SHOWERS
WILL COME FROM A VFR CEILING AND WILL NOT REDUCE VISIBILITY BELOW
VFR (AS IS THE CASE UPSTREAM THIS MORNING). LIGHT SOUTHERLY FLOW AT
SURFACE WILL EVENTUALLY BECOME A BIT MORE SOUTHWEST AS UPSTREAM COLD
FRONT APPROACHES. EXPECT SCATTERED CONVECTION THIS AFTERNOON AS COLD
FRONT APPROACHES AND MOVES ON THROUGH THE TAF LOCATIONS. FOR
NOW...HAVE HANDLE CONVECTION WITH VICINITY SHOWER AND CB IN TAFS.
TONIGHT IN THE WAKE OF THE FRONTAL PASSAGE...WITH LIGHT WINDS AND
CLEARING SKIES FOG WILL DEVELOP ESPECIALLY IN FAVORABLE LOCALES LIKE
KGFL AND WHERE IT RAINS. EXPECT MVFR CONDITIONS DUE TO THE FOG
(PERHAPS IFR IS RAIN MOVES ACROSS THE TAF SITES).

MON...VFR...NO SIGNIFICANT WEATHER.
TUE...VFR-MVFR WITH A CHANCE OF CONVECTION.
WED AND THU...VFR...NO SIGNIFICANT WEATHER.

&&

.FIRE WEATHER...A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE AREA
LATE THIS MORNING AND AFTERNOON TRIGGERING SCATTERED CONVECTION.
RELATIVE HUMIDITY VALUES OF 80 TO NEAR 100 PERCENT EARLY THIS
MORNING WITH DROP TO MINIMUMS OF 45 TO 55 THIS AFTERNOON. RELATIVE
HUMIDITY VALUES WILL INCREASE TO NEAR 100 PERCENT TONIGHT WITH
MINIMUMS OF 40 TO 50 PERCENT MONDAY AFTERNOON WITH HIGHER VALUES OF
50 TO 60 PERCENT ACROSS THE HIGHER TERRAIN. LIGHT SOUTHERLY WINDS
EARLY MORNING WILL BECOME SOUTHWEST AHEAD OF COLD FRONT...SHIFTING
TO WEST TO NORTHWEST WITH COLD FRONTAL PASSAGE. WINDS WILL BECOME
LIGHT OVERNIGHT AS HIGH PRESSURE BUILDS IN.

&&

.HYDROLOGY...PRECIPITABLE WATER VALUES ARE EXPECTED TO INCREASE TO
1.25 TO 1.50 INCHES...ESPECIALLY SOUTH OF THE CAPITAL REGION...AHEAD
OF A COLD FRONT AS IT MOVES SOUTHEAST ACROSS THE AREA. K-INDEX
VALUES SHOULD REMAIN BELOW 35...AN INDICATOR FOR VERY HEAVY
DOWNPOURS. BASIN AVERAGE RAINFALL OF UP TO A QUARTER OF AN INCH ARE
EXPECTED. NO HYDROLOGICAL PROBLEMS ARE NOT ANTICIPATED.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...WASULA
NEAR TERM...WASULA
SHORT TERM...WASULA
LONG TERM...WASULA
AVIATION...IAA/BGM
FIRE WEATHER...IAA
HYDROLOGY...IAA

WWW.WEATHER.GOV/ALBANY
Hazardous weather outlook, Jul 15, 11:52 AM EST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1252 PM EDT SUN JUL 15 2007

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-161700-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1252 PM EDT SUN JUL 15 2007

...SEVERE THUNDERSTORM WATCH 519 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 SEVERE THUNDERSTORM WATCH. THUNDERSTORMS MIGHT CONTAIN WIND GUSTS
TO 60 MPH PENNY SIZE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS REQUESTED FOR THE FOLLOWING COUNTIES.

IN THE STATE OF NEW YORK...

HERKIMER...HAMILTON...FULTON...WARREN...MONTGOMERY...SCHOHARIE...GREENE...ULSTER...
SARATOGA...ALBANY...SCHENECTADY...RENSSELAER...WASHINGTON...COLUMBIA
AND DUTCHESS COUNTIES.

IN THE STATE OF VERMONT...

WINDHAM AND BENNINGTON COUNTIES.

IN THE STATE OF MASSACHUSETTS...

BERKSHIRE COUNTY.

IN THE STATE OF CONNECTICUT...

LITCHFIELD

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 15, 10:51 AM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1151 AM EDT SUN JUL 15 2007

NYZ041-050-053-054-084-151630-
WESTERN RENSSELAER NY-EASTERN RENSSELAER NY-SOUTHERN SARATOGA NY-
NORTHERN SARATOGA NY-SOUTHERN WASHINGTON NY-
1151 AM EDT SUN JUL 15 2007

...A DEVELOPING STRONG THUNDERSTORM IN RENSSELAER...SARATOGA AND
WASHINGTON COUNTIES...

AT 1147 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH
HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED
NEAR MECHANICVILLE...OR ABOUT OVER MECHANICVILLE...AND MOVING EAST
AT 40 MPH.

THE THUNDERSTORM WILL BE NEAR...
HOOSICK FALLS AND CAMBRIDGE BY 1210 PM EDT

BGM

The radar

The Albany radar (KENX), 84 km away, was scanning. The volume nearest the first event began at 17:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bennington

When
July 15, 12:04 PM EST
Where
Bennington County, Shaftsbury
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.000, -73.200

Wires were reported down in Shaftsbury due to strong thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2007Every state in 2007This day in weather historyWarnings in Vermont, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47049.